Apomorphine withdrawal


#1

Hi,

If anyone can relate to my situation, and offer any kind of advice, I would be eternally grateful.

To cut a painfully long story short, I was diagnosed 10 yrs ago at 40.

The last 12 months have seen a rapid decline in the condition such that I have gone from being able to walk, drive, work and socialise, to now not even being able to balance standing up.

I was on a regime of Pramipexole, Sinamet, and Apomorphine pump. The Pramipexole turned me into a psychotic gambler. I came off that, awful withdrawal symptoms, but better than the alternative, nearly lost my home, marriage, everything.

Just after I quit the Pramipexole, my legs started to shake, couldn't sleep at night, mad sweats, and a completely lethargic loss of interest in most everything I had previously enthused about. My legs have got steadily worse, and my movement became dyskinetic to put it mildly, I looked like a thunderbird puppet. I developed a ringing in my ears, and an intense dizziness that has got worse and worse.

I have seen 2 neuro's during the past 6 months to try to establish some control. I came off the Sinamet, that being the most likely cause, but this made things worse, I just seized up. 

Plan B is now to quit the Apomorphine and up the Sinamet to 250 x3 daily. We have reintroduced a small dose of Pramipexole to try to balance things out, but to my disappointment this has produced no significant improvement (.26 morning & evening). No OCD at that dose.

It seems the Apo no longer suits. This has been explained as my having reached the complex stage of Pd, where my brain reacts differently now to previously successful drugs. I get up in the morning, and within 20 mins I am rattling like a heroin addict. Sweating, can't talk, shaking, shivering, hot then cold, disorientated and confused, panicky and very anxious. I put the pump on and swap one set of symptoms for another. I calm down and can think clearly, but then feel tremendously dizzy (not blood pressure) and my legs go haywire, I cannot stand up.

I have taken the pump down from 0.9 12 months ago, to just 0.2 now, steadily decreasing the dose week after week. The withdrawal however is the worst I have ever experienced. The desperation for the drug in the morning is tremendous. I need to quit it to see if this eventually regains some of my balance and stops the dizziness. 

It's kind of being damned if you do and damned if you don't (take the Apo).

Has anyone else tried to quit Apo?? Does anybody have any advice on kicking the last bit and coping with the intense withdrawal symptoms? If anybody can share this experience with me I would be most grateful.

Thanks all.

Chris


#2

Yes my husband has been up and down with Apomorphine and is at present reducing his dose to come off it .However he has started to get very shaky and stiff again and sleeps most of the day .When the pump was at its highest level he was completely disorientated and confused and suffered with a lot of hallucinations so you are right there doesn't seem to be any benefits .Seeing his neurologist so let you know what he suggests next . 


#3

I’m getting the feeling that soon I will be going down this slippery slope.  That is, swapping one seemingly useless drug for another with added unpleasant, side effects. It has been suggested that I start the ap-go pen on top of stalevo, ropinirole and madopar. Something is stopping me doing this because I’m not convinced it is right for me. Whenever I ask about ap-go pen or the apomorphine pump, I feel a giant ‘BUT’ hanging in the air!


#4

Hi Chris,

I recognise your frustration and disappointment with the solutions the professionals come up with as these only seem to aggravate your condition.

I have felt the same a few times in the last years., but in the end I thought there must be a more subtle solution, than just adding a different drug to the list.  Maybe a slow re-introduction  of lower doses or different combinations .or change of timing (several small amounts works best for me,, taken every two to two and a halve  hours. If you  I have seen it with other patients. Sometimes it just requires a change of consultant. They all have their favourite treatment. You have to get them on your side and maybe go back on drugs that worked  Do you have access to a Parkinson nurse, do you go to a support Group?


#5

My husband has now come off the Apomorphine pump and he is far more engaged in conversations and less confused . The downside is the off times are more frequent and shaking is worse He is now having a trial for the Duodopa pump treatment which will involve surgery and this seems the last resort for a better quality of life .I would like to hear from anyone who has had this operation and if the system has been successful for them and manageable .